Any advice welcome.

Hello, 

This is my first visit to the NHL group. After months of tests, scans & biopsies I was finally diagnosed with Stage 3 DLBCL on the 7th January. I had my first round of R-CHOP on the 14th. That went to plan & the following day I was fine.
Yesterday & today a different story. No energy, feel weak & wobbly and very tearful. I thought initially the treatment wasn’t supposed to cause any real problems ? but possibly harder to deal with as it progressed. I must admit I feel very worried, I have felt so bad over the last two days.
I’ve another 5 sessions over an 18 week period.  
Just wondering if anyone has any info or advice.

Many Thanks. 

  • Hi  and welcome to this corner of the Mac Community.

    These early days of the treatment journey will be full of twists and turns, questions and indeed ‘what if’s’

    The main thing to keep in your thoughts is the further you get through treatment the more your cancer is being killed off.... this may come with some challenges but the important thought is the chemo is doing it’s job.

    Yes lots of people don’t have ‘real’ problems but there may well be accumulating side effects as you go through.

    I had a different type of NHL (see my profile) and a cousin of R-CHOP being R-EPOCH and on the whole I did ok.

    During this first cycle your are ‘learning’ to live with the treatment and your body is acclimatisation to the cleaver treatment..... a Pharmacist friend called the chemo “our clever bleach” but she said that it is amazing g stuff and does the job very effectively.

    You may find the next cycle less challenging in some respects as you have some understanding and some of the issues won’t come as a surprise.

    One thing I did over my 21 years journey was keep a diary every day, this helped track progress, keep notes of issues and trends and was very useful when clinic times came round as you could note down my questions so I could ask my team..... it gave me some control.

    Remember if at any time you are very concerned you call your team, do you have the contact details for a Cancer Nurse Specialist?..... they are your new best friend.

    The treatment information we all get given can be challenging as the side effects can all sound daunting...... but people don’t have every side effects and when these do come along everyone experiences various levels and not all bad.

    These are some useful links for you to have a look at:

    Nausea, remember not to suffer in silence when it comes to nausea there are lots of tools available - but your team need to know how you are getting on.

    Fatigue may well build up over time so take each day as it comes but at the same time keep some activity going as this does actually help overcome some of the fatigue.

    During my 6 cycles of R-EPOCH I was on my chemo for 120 hrs 24/7 at a time and the main issue I had was fatigue but my nurse team told me to keep active so I walked the ward corridors with my chemo stand after every meal and actually did a few miles a day and this did help a lot.

    Avoiding Infections obviously is very important but you will totally get this during these challenging times.

    I would also highlight the importance of drinking lots of water as this will flush out all the toxins released by the chemo and protects your kidneys.

    Keep your questions coming as this helps you and let’s us help you as well.

    Mike - Thehighlander

    It always seems impossible until its done - Nelson Mandela

    Click to see how to add details to your profile

  • Hi Buttons, could it be a delayed reaction to everything you have been through as your right often the first treatment is not bad and things effect you more as treatment progresses, just a thought.

    Either way just remind yourself how well you have done to get to this point as it can be stressful and if you do have on off day going forward, be kind to yourself as tomorrow is always a new start.

    John 

    we all know this is a roller coaster ride, where we ride blind, never knowing where the highs and lows are
  • Hi

    I can't add much to the previous posts

    Personal I found the first was the cycle I struggled with most. I.m not sure if the effects mostly got less or I just got used to them and new what to expect.

    I found by week three I was felling almost normal

    Fatigue bid build up at bit on cycle five and six and was usually over two or three days

    I did drink a lot of fluids and ate healthily but did munch my way through a lot of ice lolly's 

  • Hello Mike,

    Good to hear from you. I have read your profile - Oh ! my goodness, I will never complain again. Your story is one of strength, determination & encouragement to everyone Thank you. 
    The info & advice you have given me is a great help. I have already started a daily journal, so I’ve got notes & queries to hand. 
    I have a dedicated Nurse Practitioner at the Centre I can contact. 

    Take care

    Buttons2020

  • Hello John,

    Yes, think maybe you are right a  delayed reaction. I was very stressed & anxious & that can play havoc with mind & body. 

    Thank you for positive comments, have taken them onboard. 

    Take care,

    Buttons2020

  • Hello Garfields,

    I suppose it could be a combination of both. It’s an uncertain journey isn’t ?

    I’m constantly drinking water or making a brew, though that does have a negative side !

    I have discovered again, Lemon sorbet - really refreshing.

    Take care

    Buttons2020

     

  • Good morning , I do hope you are feeling better.

    Yes my story is ‘epic’ as a group member once told to me, but I see everyone’s cancer journey as being epic so you are doing amazing and you will do this.

    We all have to do what is required to beat the beast and come out the other end of this dark tunnel and once all the dust settles we will be more appreciative of life and most likely live it looking through different eyes.

    When us your next treatment?

    Mike - Thehighlander

    It always seems impossible until its done - Nelson Mandela

    Click to see how to add details to your profile

  • Hello Mike,

    Thank you for the encouragement. Last couple of days a little rough, chest pains, sore tender throat (no + in temperature) stone cold feet !

    Caught up with Nurse Practitioner at the unit. Reassured me - though unpleasant, all very common side effects. 
    Next session 4th Feb. 

    Take care

    Buttons2020

  • Hi again , sorry to hear you have been rough, make sure you are drinking lots as this will help keep you kidneys as I found when I did not drink I did have some back (kidney) pain.

    Good that your Nurse Practitioner was able to  reassure you, rest up and tack each day as it comes.

    Mike - Thehighlander

    It always seems impossible until its done - Nelson Mandela

    Click to see how to add details to your profile

  • Hi Buttons

    I hope you are feeling better, it is difficult to get your head around things, I feel for you.  SometimesJoy we need to give ourselves a little time and rest. If you are tired have a snoozzle.  Prednisolone can affect your mood and sleep, thus the 1:27 am reply from me! 

    I found it reassuring to take temperature if I had any symptoms I was worried about.  I do get sire throats gargling or rinsing with no alcohol based moth wash can help, along with fluids galore! 

    The first session is s long day, it gets quicker the next time and easier! 

    Sending you best wishes.

    Irene